What are the side effects of Golimumab when using with or after treatment of Methotrexate (injected) and Hydroxycholoroquine?

I have been having persistent flare-ups after 2 years of weekly self-injected 25mg of Methotrexate and daily Hydroxycholoroquine tablets. I used to take steroid tablets to assist me during these flare ups (usually left knee and wrists) but they have now lost their impact and in-joint steroidal injections only last for a very short period- the latest flare up being only 2 days after an in-joint steroid injection. I am looking to push for biological drug treatment as I am only 21 and feel that I should have gained much better control on this disease after 2.5 years. I am wondering if anyone has suffered side effects, severe or otherwise and particularly young women, from Golimumab treatment and whether it will affect my fertility later in life. Any knowledge on this drug would be most helpful.

Last edited by

5 Replies

  • Hi Blondii,

    I am on Golimumab or Simponi and have had absolutely no side effects at all! It has been quite amazing and now having taken my third injection tonight would most definitely say it is working. As far as I can gather not many here on this site are on it....and I am most certainly not as young as you.....only advice I can offer is take it if offered and see what response you get from it. The few people I have discussed with on this site totally agree with me...it is a brilliant drug. God luck...PM me when you start

    Katie x

  • One of the difficulties of being young and female with anti-tnf medications is that right now they are new enough that there isn't enough research evidence on the long term implications on things like fertility or safety during pregnancy. That doesn't mean that they are unsafe - it just means there isn't enough evidence to be sure. In contrast, the effects (both wanted and unwanted) of the DMARDs are far better known. That does make the decision a wee bit harder, however, anti-tnfs are being very well researched and the more information that is gathered, the more it would seem that initial fears about side effects and severe risks were a bit overestimated.

    Having said that, if your current treatment isn't working well enough, then you need to be talking strongly with your rheumatologist about changing it, and if you have been on DMARDs for some time, then anti-tnfs (and not just simponi) are quite likely the next step. If it makes any difference, these are being quite successfully and safely used in juvenile inflammatory arthritis and inflammatory bowel diseases, so I don't think you need to worry unnecessarily about your age and how long you could potentially be on them.

    Another thing to balance the debate is to consider the risks of continuing to have uncontrolled inflammation in your body compared to the risks of any treatment. In most cases you would be far more likely to end up with serious long term problems (not just joints, but heart, lungs, etc) if you didn't actively treat your RA. If you are worried about fertility, then it might be useful to see a gynaecologist and get them to research the effects of anti-tnfs from medical journals that they would have access to.

  • You might want to look up someone calling herself Swiss Miss - (Christina) who takes this drug, Simponi. She us about 26 I believe and has achieved drug I diced remission on it and says its a great, life changing drug for her. She's quite busy with a new job so might not be around here just now but look her up on members and read her blogs etc as it may well be helpful. She's very friendly! X

  • Sorry for all the typos - I'm travelling just now and iPhone a bit wee for clumsy RA hands! X

  • Good morning (and thank you Tilda!) :)

    I turned 27 this year and I've been on Simponi (=golimumab) since September 2012 and I have not experienced a single side effect. As Tilda says, this drug has changed my life - or should I say it has turned back the clock to before I got RA. Simponi started to take effect within 5 days when pain and inflammation and swelling literally and very suddenly vanished.

    When I first started taking Simpini, I was also on 10mg injectable MTX (I hadn't tolerated the oral MTX and it was stopped in January 2012 along with Hydroxy and NSAIDs). The injectable MTX was increased up to 15mg but then the same thing happened as with the oral MTX, the side effects - extreme nausea, foul taste in my mouth, fatigue, weight loss - got too much and my rheumy stopped the MTX. I then started on 10mg Leflunomide (Arava) until my rheumy stopped it in May this year - again because I had side effects such as loss of appetite and severe weight loss. I am now only on Simponi and 5mg Prednisolone and currently in drug-induced remission (long may it last!!!!)

    What I'm trying to say is I don't get side effects from Simponi but I did suffer from side effects on MTX/Leflunomide. However, they did not get worse when Simponi was added. Normally, MTX + anti-TNF is a very well tolerated combination. The reason they usually continue/add DMARDs to biologic treatment is that there is some evidence that the biologic drug works faster with a DMARD thrown in the mix. However, I am living proof that monotherapy can work too. It doesn't sound like you get side effects like I did from MTX? In that case, I'd say there is no reason to stop MTX if you get put on biologics.

    About the fertility thing: Yes, there isn't enough long-term evidence how Simponi affects fertility. However, animal testing has shown that there was no harm done to the fetus during any stage of pregnancy/birth. But we all know that animal testing is not the same thing as long-term studies on actual people. Still, my big hope is that as biologics are usually much better tolerated and have less side effects for many people than DMARDs that the same could be true with regards to fertility and pregnancy.

    At this point in time, rheumys recommend the same procedure as with standard DMARDs, i.e. at least 6 months off the mediction before you get pregnant.

    I hope this has been of some use to you! If you have more questions, I am happy to help!!

    Love, Christine xxxxx

You may also like...